Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 10, NWS Lincoln, IL

April 19, 1996Peoria County, Woodford County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 19, 1996, 4:51 PM CDT for Peoria County, Woodford County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 4:51 PM CDT (21:51 UTC)
Expired
Apr 19, 1996, 5:40 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:04 PM CDTHail 0.75Minonk, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 192150
TORSPI
ILC143-203-192240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT FRI APR 19 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 540 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...EASTERN PEORIA COUNTY
   ...WOODFORD COUNTY
 
AT 450 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO LOCATED
ON THE NORTH SIDE OF PEORIA.

THE STORM WAS MOVING TO THE NORTHEAST AT 40 MPH AND WILL MOVE
THROUGH THE FOLLOWING TOWNS...CITY OF PEORIA...SPRING BAY...AND
WASHBURN.

TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$

BYRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:12 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 19, 2:12 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI APR 19 1996

18Z SFC ANALYSIS SHOWS DEEPENING AREA OF LOW PRESS NOW CNTRD OVR SERN
NE.  50 DEWPTS WERE NOW AS FAR NORTH AS C IL WITH 60S AS CLOSE AS STL
AND LWV.

EXPECT TRW TO DEVELOP ACROSS ERN MO AND MOV INTO WRN IL LATE THIS
AFTERNOON.  TEMPS ARE IN THE LOW TO MID 70S AND COULD RISE A LITTLE
MORE. CAPS ARE ERODING ACCORDING TO ADAP WITH A CAP OF 2 DEGREES OR
LESS ACROXSS SRN AND ERN PTNS OF CWA.

CURRENT FORECAST LOOKS GOOD JUST A FEW MINOR ADJUSTMENTS NEEDED.

PIA  52/69  30
SPI  55/70  50
DEC  55/69  50
CMI  54/69  50

BYRD

In the hours before

Special weather statement, Apr 19, 11:06 AM CDT, 5 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1105 AM CDT FRI APR 19 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS:

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL...
MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...SHELBY...PIATT...
MOULTRIE...CHAMPAIGN...VERMILION...DOUGLAS...COLES...EDGAR...
CUMBERLAND...CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND...LAWRENCE

SYNOPSIS:  AN AREA OF LOW PRESSURE OVER CENTRAL KANSAS WILL MOVE
NORTHEAST AND INTENSIFY TODAY...REACHING NORTHERN MISSOURI BY EARLY
THIS EVENING.  AT THAT TIME...A COLD FRONT WILL EXTEND SOUTH FROM THE
LOW INTO MISSOURI AND ARKANSAS.  MOIST UNSTABLE AIR IS ALREADY IN PLACE
ACROSS THE LOWER MISSISSIPPI VALLEY REGION...AND STRENGTHENING SOUTHERLY
WINDS AHEAD OF THE SURFACE LOW AND COLD FRONT WILL TRANSPORT MOISTURE
NORTHWARD INTO ILLINOIS AND INDIANA DURING THE DAY.

THUNDERSTORMS SHOULD DEVELOP LATER THIS AFTERNOON ALONG THE MISSOURI
AND ILLINOIS BORDER AND RAPIDLY BECOME SEVERE AS THEY MOVE EASTWARD.

THERE IS A HIGH RISK THAT THESE THUNDERSTORMS WILL PRODUCE SEVERE
WEATHER INCLUDING POSSIBLE TORNADOES THIS AFTERNOON INTO TONIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD KEEP
ADVISED OF THE LATEST WEATHER INFORMATION AND BE PREPARED FOR SPOTTER
ACTIVATION LATE THIS AFTERNOON AND EVENING.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:07 PM CDTSevere Thunderstorm WarningILXMorgan23 min
Apr 18, 7:15 PM CDTSevere Thunderstorm WarningILXFulton30 min
Apr 18, 7:24 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Apr 18, 7:44 PM CDTSevere Thunderstorm WarningILXTazewell46 min
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningILXSangamon33 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningILXMacon58 min
Apr 18, 8:55 PM CDTSevere Thunderstorm WarningILXDeWitt50 min
Apr 18, 9:03 PM CDTTornado WarningILXMacon27 min
Apr 18, 9:22 PM CDTTornado WarningILXMoultrie, Piatt38 min
Apr 18, 9:46 PM CDTTornado WarningILXChampaign, Douglas29 min
Apr 18, 10:20 PM CDTSevere Thunderstorm WarningILXColes, Douglas40 min
Apr 19, 3:55 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
Apr 19, 4:00 PM CDTSevere Thunderstorm WarningILXColes, Douglas45 min
Apr 19, 4:14 PM CDTTornado WarningILXColes, Douglas31 min
Apr 19, 4:31 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford49 min
Apr 19, 4:44 PM CDTTornado WarningILXColes, Douglas, Edgar46 min
Apr 19, 4:52 PM CDTSevere Thunderstorm WarningILXMcLean38 min
Apr 19, 5:03 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler57 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningILXKnox64 min
Apr 19, 5:36 PM CDTTornado WarningILXMorgan, Scott39 min
Apr 19, 5:57 PM CDTTornado WarningILXFulton, Mason48 min
Apr 19, 6:07 PM CDTTornado WarningILXMarshall, Peoria, Stark53 min
Apr 19, 6:14 PM CDTTornado WarningILXMorgan, Sangamon46 min
Apr 19, 6:33 PM CDTTornado WarningILXLogan, Tazewell42 min
Apr 19, 6:59 PM CDTTornado WarningILXSangamon31 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.